Self-Monitoring with Natural Medicines

Symptom and Reaction Monitoring with Herbs

Healthy Choices Privacy > Healthy Choices Disclaimer

by Neva J. Howell unless otherwise noted

Tip for using herbs and natural medicines effectively

Also Recommended
Using Herbs Effectively

Start with a low dosage when trying new natural remedies

Whenever I decide to take a new natural remedy (or, on very rare occasion, prescription medicine) into my body system, for the purpose of healing or correcting some condition, I understand that I have decided to self-medicate. This is my right, and it is also my responsibility. I have come to realize that any substance at all can cause an allergic reaction (many people are allergic to peanut butter, wheat, milk, and other common foods, for example), and that the most important time for paying attention is the first three days I add something new.

Some things I have learned to notice are my physical energy level, any changes in breathing, temperature, skin color, itching or rash-like symptoms, dizziness, and my mental/emotional state.

Determining whether or not to continue taking a formula has sometimes been a little tricky for me because when a person begins taking a detox formula, the symptoms of necessary internal cleansing can be the same as allergic reactions. However, if I were to get a rash or skin irritation along with another symptom, such as having trouble breathing or tongue swelling or vision issues, I’d stop taking whatever natural remedy I had been using immediately. If taking a prescription medication and noticing more than one troubling symptom, I’d put in a call to my doctor immediately and ask if I can safely stop taking them medicine.

Temporary skin rashes are very common when detoxing and can happen anywhere on the body that toxins are being released, including the face. The skin is our largest eliminatory organ and can respond to a big release of toxins by temporarily developing rash-like symptoms. Also, detoxing often does temporarily tax the entire system (due to toxins being released and having to be flushed out through the skin, liver, spleen, kidneys and colon and can create feelings of fatigue, depression, etc. A typical healing crisis from detoxing will rarely last more than three days. However, if doing a systemic candida cleanse, you have may have skin eruptions for longer than that.

For me, the way to know for sure that whatever reactions I have are not allergic in nature is to start with a very low dosage and work my way up to the recommended dosage. By starting with a very low dosage — too low for rapid detox to be a factor — at least, for 2-3 days, I can eliminate allergic reaction and side effects as reasons for any symptoms.

For example, if I were to take a tincture, and the dosage was 15 drops three times a day, I might start with five drops, once a day. Then, after a day or two, I increase to two times daily, then three. I only increase dosage after I have reached three doses per day. I do this because the efficiency of the medicine is in great part dependent on the medicine being in the system continually. Until I get up to three doses a day, that doesn’t happen. After I’m sure the continual dose is not causing a problem, then I feel it is safe to increase. This method is one I choose to employ mainly when taking those formulas containing many herbs or those designed for heavy detox. Single herbs have rarely posed a problem for me.

Give natural remedies time to help you